Patient & Family Education Materials

Start over with a New Search

Medication tapers

What is a medication taper?

Extended exposure (more than 5 days) to certain medicines can cause withdrawal if stopped too quickly. A medication taper is a way to prevent or treat symptoms caused by withdrawal. Medication tapers are created for each patient based on the type of medicine and/or the length of time on the medicine. How long the taper lasts also depends on how the child reacts to gradually lowering the medicine. Tapers are started in the hospital or clinic and may be finished at home or in the hospital.

What medications require tapers?

The most common medications that require a taper are listed below:

Opioids: methadone, oxycodone, morphine, hydromorphone (dilaudid), fentanyl

Muscle relaxants, neuropathic pain or neuro-irritability meds: diazepam (valium), lorazepam (ativan), versed (midazolam), gabapentin (neurontin), pregablin (lyrica), dexmedetomidine (precedex), clonidine

Is my child addicted to a medication? What is withdrawal?

No. Your child is not addicted to the medicine, but his or her body has gotten used to receiving it. Withdrawal is symptoms that happen if the medicine is stopped too quickly.

What are signs and symptoms of withdrawal?

The most common are listed below:

  • Irritability
  • Jitteriness or tremors in hands and feet
  • Frequent crying
  • Vigorous suck, frantic with pacifier, bottle, or breast
  • Sweating
  • Diarrhea (more than 1 watery loose stool a day)
  • Stuffy nose with no known ill exposures
  • Not sleeping enough or too much
  • Vomiting with no known ill exposures
  • Frequent yawning and/or sneezing (more than 3-4 times)
  • Fast heart rate (tachycardia)
  • High blood pressure (hypertension)

When your child is having a medication tapered in the hospital or clinic, evaluation tools are used to assess signs and symptoms of withdrawal. This helps the team decide if a smaller dose can be given. Before giving extra medicine, you or your nurse may try other ways to comfort your child. These might include providing touch, turning lights down, playing soft music to create a calm environment or giving a dose of acetaminophen (Tylenol).

What can I do if my child has signs of withdrawal?

If your child has signs or symptoms listed, tell your health care team. They will ask you questions about what signs and symptoms you see and assess your child for withdrawal or other possible causes. It can be helpful to keep a quiet, calm environment for infants and children experiencing symptoms of withdrawal. Some ideas include keeping lights low, soft music, quiet voices and limiting visitors.

Care at home and follow up appointments

If your child has a plan to taper at home, you will be given written instructions about the medications, doses, and frequencies of the taper. You may need to make a follow up appointment with either the primary provider or with the pain clinic. Most patients are seen weekly until they complete their taper. Some children also have homecare visits until the taper is complete. The need for these visits is determined by the medical team.

Questions?

This is not specific to your child, but provides general information. If you have any questions, please call your primary provider or the Pain Medicine, Palliative Care and Integrative Medicine Clinic.

Reviewed 10/2015 by Children's Pain and Palliative Care

Back To Top

This page is not specific to your child, but provides general information on the topic above. If you have any questions, please call your clinic. For more reading material about this and other health topics, please call or visit Children's Family Resource Center library, or visit www.childrensmn.org/educationmaterials.

© 2017 Children's Hospitals and Clinics of Minnesota